Alert archive / Kentucky / River Flood Warnings in 2018
River Flood Warning 11, NWS Jackson, KY
NWS Jackson, KY issued this river flood warning at Feb 17, 2018, 10:22 AM EST for Whitley County, Kentucky. It took effect at Feb 18, 2018, 2:42 PM EST. It was in force for 28 hr.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2018, 10:22 AM EST (15:22 UTC)
- In effect from
- Feb 18, 2018, 2:42 PM EST
- Expired
- Feb 19, 2018, 7:00 PM EST
- In force
- 28 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- Minor
County Whitley County, KY
The radar
The Knoxville radar (KMRX), 93 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cumberland River at Williamsburg (WLBK2). The gauge peaked at 20.85 ft at Feb 18, 2018, 5:00 PM EST.
- Action stage
- 17 ft
- Minor stage
- 21 ft
- Moderate stage
- 27.5 ft
- Major stage
- 32 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03404000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Feb 17, 6:40 AM EST, 3 hours 42 minutes earlier.
Area forecast discussion, Feb 17, 6:40 AM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 640 AM EST Sat Feb 17 2018 .UPDATE... Issued at 640 AM EST SAT FEB 17 2018 Isolated rain showers will be moving into the southwestern portion of the forecast area early this morning. The forecast is still on track with this for the most part, so major update is required at this time. The latest obs were ingested into the forecast grids to establish new trends. && .SHORT TERM...(Today through Sunday) Issued at 300 AM EST SAT FEB 17 2018 An area of low pressure will bring precipitation to eastern Kentucky today, as it makes it way across the Tennessee valley. There may be a slushy mix of rain and snow along the leading edge of the precipitation this morning, as it moves from south to north across eastern Kentucky. There may be some light slushy accumulations in isolated locations, but all in all the snow should have very few if any impacts. The snow should be gone by around noon today, as temperatures will have warmed well above freezing by then. The rain should taper off quickly this afternoon and evening, and should be gone by around dawn on Sunday. Another weather system may bring a second round of rain to the area by early Sunday evening. Temperatures are expected to remain slightly below normal today, with highs in the low to mid 40s on tap across the area. Tonight's lows will likely be above normal, due to the influence of cloud cover and a brief period of southwest flow. A warm up is in store for Sunday, as winds shift around to the southeast and south, which could lead to some downslope warming during the day across eastern Kentucky. We should see highs on Sunday rise into the mid to upper 50s. .LONG TERM...(Sunday night through Friday) Issued at 410 AM EST SAT FEB 17 2018 The models are in good agreement with the broad scale pattern aloft through the extended portion of the forecast. They all depict a semi-static ridge through the southeast holding broad and deep southwest flow in place over the Tennessee and Ohio Valleys. This ridge will shift a bit through the seven day forecast but its influence will be dominant for the weather across Kentucky. Specifically, its burgeoning heights on Monday off the coast of Florida will support higher heights for Kentucky through Wednesday. The better energy lifts out of the area initially Sunday night with the rising heights and as a result, through Wednesday morning, the mid level energy stream remains too far north to have a big influence on the convection chances for our area. This changes later Wednesday with a better push of energy into the state associated with a weakening trough sliding through the Ohio Valley. After this point, the model variance increases with the ECMWF holding the southeast ridge onshore Florida compared to the weaker and more displaced to the southeast GFS. While the model agreement suffers at the end of the period it remains clear that eastern Kentucky will be in a wet and very warm pattern through the entire latter parts of the forecast. A general model blend looks reasonable for the extended. Sensible weather will feature a drying trend for Sunday night as a warm front lifts through and pulls away to the north. Mostly dry weather should commence through early Wednesday under ridging aloft and sfc high pressure off to the east. The pressure pattern will continue to support ample southwest winds bringing in warm and moist air from the south. This air mass will be activated on Wednesday as a sfc cold front approaches from the northwest with a potential for thunder. This boundary looks like it will stall out over the area and we could see another surge of moisture and lift develop for Kentucky into Thursday - prolonging the concerns for excessive rainfall well into the upcoming week. Another wave will then be possible for Friday extending this warm and wet period. Did make some changes to the lows each night of the long term portion of the forecast for terrain distinctions given a prolonged environment favorable for ridge to valley temp splits. As for PoPs, did beef them up for that latter wave from the ECMWF on Thursday that may not be as well represented in the model blend. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) ISSUED AT 640 AM EST SAT FEB 17 2018 MVFR to IFR conditions will prevail at the TAF sites this morning. Conditions will be at their worst once widespread light to moderate rain showers begin to affect the airports. The rain will begin to taper off this afternoon and this evening, and should be out of the area by around dawn on Sunday. The rain should move away from the TAF sites between 0 and 4Z tonight. Winds should be generally light and variable. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch from 10 AM EST this morning through this evening for KYZ080-084>088-110-113-115>120. && UPDATE...AR SHORT TERM...AR LONG TERM...GREIF AVIATION...AR
Hazardous weather outlook, Feb 17, 4:00 AM EST, 6 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 400 AM EST Sat Feb 17 2018 KYZ044-050>052-058>060-068-069-079-083-104-106>109-111-112-114- 181100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Wayne-Elliott-Morgan-Johnson-Wolfe-Magoffin-Lee- Breathitt-Owsley- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, Monticello, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Beattyville, Jackson, and Booneville 400 AM EST Sat Feb 17 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible Wednesday and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. KYZ080-084>088-110-113-115>120-181100- Laurel-McCreary-Whitley-Knox-Bell-Harlan-Floyd-Knott-Perry-Clay- Leslie-Letcher-Martin-Pike- Including the cities of London, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Prestonsburg, Wheelwright, Hindman, Pippa Passes, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 400 AM EST Sat Feb 17 2018 ...FLOOD WATCH IN EFFECT FROM 10 AM EST THIS MORNING THROUGH THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Additional rainfall may bring localized flooding to eastern Kentucky today, as the ground is already saturated from previous rains. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible Wednesday and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. AR/GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 9:43 PM EST | River Flood Advisory | JKL | Estill | 4 days |
| Feb 16, 10:46 PM EST | River Flood Advisory | JKL | Lee | 4 days |
| Feb 17, 10:16 AM EST | River Flood Advisory | JKL | Harlan | 27 hr |
| Feb 17, 10:16 AM EST | River Flood Advisory | JKL | Bell | 39 hr |
| Feb 17, 10:16 AM EST | River Flood Advisory | JKL | Knox | 69 hr |
| Feb 17, 10:32 AM EST | River Flood Warning | JKL | Estill | 68 hr |
| Feb 17, 10:41 AM EST | River Flood Advisory | JKL | Estill, Powell | 36 hr |
| Feb 17, 12:46 PM EST | Areal Flood Advisory | JKL | Bell, Knox, McCreary, Whitley | 6 hr |
| Feb 17, 12:50 PM EST | Areal Flood Advisory | JKL | Clay, Floyd, Harlan, Knott, Leslie, Letcher and 2 more | 6 hr |
| Feb 17, 2:08 PM EST | River Flood Advisory | JKL | Clay | 47 hr |
| Feb 17, 2:08 PM EST | River Flood Advisory | JKL | Owsley | 50 hr |
| Feb 17, 2:18 PM EST | Areal Flood Warning | JKL | Bell, Knox, McCreary, Whitley | 9 hr |
| Feb 17, 2:22 PM EST | Areal Flood Warning | JKL | Clay, Floyd, Harlan, Knott, Leslie, Letcher and 2 more | 9 hr |
| Feb 17, 2:29 PM EST | River Flood Advisory | JKL | Harlan | 14 hr |
Nearby
River Flood Warnings in Kentucky, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.